Wyoming, 2021High Wind in Wyoming, December 23, 2021
December 23, 2021 · NWS CYS · 5 events in 5 counties and zones
Strong winds that developed on 18 December continued and expanded in coverage on 22 and 23 December 2021.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds that developed on 18 December continued and expanded in coverage on 22 and 23 December 2021.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 23, 4:52 AM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Dec 23, 4:52 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
452 AM MST Thu Dec 23 2021
.SHORT TERM...(Today and tonight)
Issued at 250 AM MST Thu Dec 23 2021
The big story in the short term is the incoming winter storm just
in time for the holidays. Current water vapor imagery already shows
some clouds streaming into the CWA. Raised PoPs for the Sierra Madre
Range as well as southwest Carbon County during the 12Z to 18Z
timeframe this morning as some of the Hi-Res models already showed
some precip during this time for these areas. Snow is quickly
expected to ramp up in the mountains today due to extremely moist
southwesterly flow. This storm will be an exceptional orographic
snow producer for the Sierra Madre Range. Snow totals here have an
excellent chance at maxing out over 3 feet over the next few days.
The Snowys will also do well with this system but will likely not
see as high of totals due to the Sierra Madres stealing some of the
moisture. Because heavy snow and large snow accumulation is
expected, and blowing snow and reduced visibility is a strong
possibility, a Winter Storm Warning for the mountains is in place
through Saturday morning.
As for the surrounding lower elevations, decided to upgrade the
Winter Storm Watches to Winter Storm Warnings. Southwest Carbon
County will receive some good upslope flow from this event which
could lead to some decent snow accumulations. The forecast is a
little more trickier for central Carbon County, the Saratoga Valley,
and the Arlington/Elk Mountain area. The concern for the Saratoga
Valley is nailing down snow accumulation. Being on the leeside of
the Sierra Madres, the valley may get shadowed during this event.
The southern part of the valley should get some good accumulation
but there is less confidence for the central and northern parts of
the valley on how much snow. Snow accumulation is also tricky for
central Carbon County and the Arlington area. Currently, there looks
to be a sharp cutoff in accumulation between the mountains and
surrounding lower elevations. It's probable that snow totals here
will range from 2 to 4 inches. However, accumulation is not the
biggest issue in these areas. Potentially high winds are expected
during the time of falling snow. High Wind Watches that were in
place for central Carbon County have been upgraded to High Wind
Warnings. The combination of heavy, wet, falling snow and winds
could lead to reduced visibility at times. Because of the holiday
timeframe, increased travel can be expected during this time which
led to upgrading to a Winter Storm Warning. Winter Storm Warnings
for the lower elevations will run through Friday.
The other concern during the Thursday through Thursday night
timeframe are the high winds. High Wind Warnings are currently in
effect for ARL, BRX, Platte and Converse Counties through Thursday
night. Great subsidence and strong flow aloft over these areas
should lead to strong and gusty winds as soon as a surface trough
over the Laramie range pushes off to the east. High Wind Watches for
central Carbon and the Shirley Mountains/Shirley Basin have been
upgraded to High Wind Warnings due to pretty good downward omegas
and very strong 700 MB flow. A break in the winds is coming! A cold
front dropping in from the northwest Thursday night should abruptly
end some of the prolonged high winds we have been having.
.LONG TERM...(Saturday through Wednesday)
Issued at 250 AM MST Thu Dec 23 2021
A good moisture fetch will continue to be in place across the
southwest portion of our forecast area especially over the
mountain ranges due to southwest flow aloft through Saturday
morning. This will continue to rack up snow totals. The snow will
most likely taper off a bit on Saturday afternoon into Saturday
night, but we would not be surprised to see more heavier snow
develop on Sunday and Sunday night in response to another
shortwave moving through Wyoming. At least wind speeds are progged
to back down a bit during the day Saturday, but these winds will
crank up again on Sunday as this shortwave energy moves through
along with strong jet energy (160kts). Temperatures will continue
to be rather mild on Christmas Day with highs in generally in the
40s and 50s in the Plains with mainly 30s in the snow covered
areas west of the Laramie Range.
Sunday into Sunday night the mountains may see another foot of
snow in response to the strong shortwave moving through the area.
Some of this snow may spread along the foothills of the Snowy and
Sierra Madre ranges, but amounts should be much lighter. Sunday
and Sunday night we can expect another round of really strong
winds with the potential for more mountain wave activity Sunday
night. In fact, we could have wind speeds up to 70 mph especially
in the wind prone areas of southeast Wyoming which may cause some
ground blizzard conditions especially west of the Laramie Range.
The closed Pacific low is progged to push east along the
U.S./Canadian border early next week. This system will bring a
fairly strong front through the area sometime on Tuesday and bring
much colder temperatures to the area. As a result, we dropped
temperatures several degrees from the NBM after that frontal
passage due to the ensembles and NAEFS showing negative
anomalies. We could see lows in the single digits above and below
zero Tuesday night and Wednesday night with highs only reaching
the teens and 20s on Wednesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 442 AM MST Thu Dec 23 2021
The main concern with this portion of the forecast is the timing
of snow across the KRWL and KLAR TAF sites.
Latest water vapor loop was showing a strong moisture fetch taking
place across southern Wyoming. This moisture plume will continue
to spread east by late in the day and cause snow to develop over
the KRWL area. Gusty southwest winds are expected prior to the
frontal passage this afternoon with snow developing shortly after
00Z. Snow may be heavy at times with the visibility dropping below
a mile with gusts winds up to 25kts. KLAR will also most likely
see some snowfall this evening, but with downslope flow in place
visibility will most likely stay above 5 miles with VFR ceilings.
KCYS will also experience some gusty winds today with speeds up to
35kts this afternoon along with VFR conditions. Meanwhile, the
Nebraska panhandle sites will have mild and dry conditions with
winds speeds generally out of the southwest at 15 to 25 kts.
&&
.FIRE WEATHER...
Issued at 250 AM MST Thu Dec 23 2021
Fire weather concerns will remain low west of the Laramie Range
Thursday through the weekend due to an incoming winter storm that is
expected to drop quite a lot of snow over the mountains. The lower
elevations will also likely see some snow west of the Laramie Range.
Conditions to the east of the Laramie Range will remain pretty dry,
but not as dry as they have been this past week. Overnight humidity
recoveries also look to be much better than they were.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 3 PM this afternoon to 11 AM MST
Saturday for WYZ112-114.
Winter Storm Watch from this afternoon through Friday morning
for WYZ111-113.
High Wind Warning until 2 AM MST Friday for WYZ101-106-107-110.
High Wind Watch from 11 AM MST this morning through late tonight
for WYZ104-105-109.
Winter Storm Watch from this afternoon through Friday afternoon
for WYZ109-110.
NE...None.
&&
SHORT TERM...SF
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...SFHazardous weather outlook, Dec 23, 5:16 AM MST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
516 AM MST Thu Dec 23 2021
WYZ101-104>107-109>114-241230-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
516 AM MST Thu Dec 23 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warnings and Winter Storm warnings are in effect for
much of the area today and tonight. See the latest Winter Storm
Warnings and High Wind Warnings for further details.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Winter Storm Warnings are in effect for the Sierra Madre and Snowy
Mountain ranges through Saturday morning where 2 to 4 feet of snow
will be possible. Much of Carbon county will also see snow amounts
ranging from 2 to 6 inches with the highest amounts in the
southern half of the county.
.Spotter information statement...
Skywarn spotter activation is not anticipated.
NEZ002-003-019>021-054-055-095-096-WYZ102-103-108-115>119-241230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
North Laramie Range-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
516 AM MST Thu Dec 23 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty winds up to 35 to 45 mph will be possible this afternoon
across much of southeast Wyoming. Otherwise, dry conditions are
expected.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Much colder temperatures are expected early next week.
.Spotter information statement...
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 23, 8:20 AM MST to 2:00 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Bordeaux WYDOT site reported wind gusts in excess of 58 mph from 8:20 AM to 2:00 PM.
High Wind, North Snowy Range Foothills
- When
- December 23, 11:00 AM MST to 8:52 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Several WYDOT weather stations reported wind gusts in excess of 58 mph. Peak wind of 75 mph reported at the Elk Mountain WYDOT site at 4:52 PM on 23 December.
High Wind, Central Carbon County
- When
- December 23, 4:40 PM MST to 4:41 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Airport ASOS (KRWL) reported gusts to 60 mph with sustained winds 39 mph.
High Wind, East Platte County
- When
- December 23, 5:36 PM MST to 6:14 PM MST
- Where
- East Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT sensor WY56 on the Platte and Converse County line reported a wind gust to 60 mph.
High Wind, Converse County Lower Elevations
- When
- December 23, 7:16 PM MST to 7:54 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Douglas Airport ASOS (KDGW) reported wind gust of 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 23, 202120 injured · $500,000 · 1 event
- Winter Weather in Michigan, December 23, 20211 death · 4 injured · $25,000 · 1 event
- Winter Storm and Avalanche in Colorado, December 23 to 25, 20211 death · 6 events
- Strong Wind in Montana, December 23, 2021$1.0 million · 1 event
- Flooding and Heavy Snow in California, December 23 to 25, 2021$7,000 · 65 kt wind · 33 events
- Winter Storm and Heavy Snow in New Mexico, December 23 to 25, 2021$15,000 · 59 kt wind · 10 events
- Winter Storm and Heavy Snow in Colorado, December 23 to 25, 202117 events
- Heavy Snow and High Wind in Colorado, December 23 to 25, 202161 kt wind · 12 events
- Debris Flow and Flooding in California, December 23 to 24, 20218 events
- Heavy Snow and Heavy Rain in Arizona, December 23 to 24, 20218 events
- Heavy Snow in Idaho, December 23 to 26, 20218 events
- Heavy Snow and Winter Weather in Utah, December 23 to 25, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991857, 991855, 991853, 991858, 991856.